Some over-the-counter drugs may end up causing the very symptoms they're designed to treat.
Daniel Taban of Brooklyn, New York, started using a nasal spray to ease sinus congestion he thought was from allergies. "It worked great at first, but then I had to use it twice a day and I kept getting worse and worse."
What Daniel unwittingly discovered is that a number of commonly used over-the-counter medications can lead to a rebound effect if they're overused. That means they end up causing the symptoms they were originally bought to treat. "Without realizing it, thousands of people become dependent on medications like nasal spray each year," says Dr. David O. Volpi, a Manhattan otolaryngologist (ear, nose, and throat specialist).
The consequences can be painful, costly, and dangerous. "If you're buying refills for over-the-counter drugs over and over again," says Volpi, "it's best to seek medical advice." Here's a look at the most common rebound-causing medications.
The labels of topical nasal sprays caution that they should not be used for more than three days without consulting a physician. Too often, these warnings go unheeded. Nasal spray rebound can begin after just 72 hours of continued use. "At that point, instead of shrinking, the vessels themselves become enlarged and engorged, and as a result, their walls weaken," says Volpi.
"A thorough and careful examination of the nasal passages is necessary to determine why the patient started to use nasal decongestants," says Volpi. "If it was a cold that caused the initial problem, then the patient needs to stop the over-the-counter medication and take a prescription steroid nasal spray until the nose heals."
If the reason for nasal decongestant addiction was anatomically based -- say, a deviated septum -- then surgery may be necessary. Others may need to see an allergist.
"Headache rebound has reached almost epidemic proportions," says Dr. Christine Lay, a neurologist at St. Luke's-Roosevelt Hospital Center in New York. "Headache sufferers who use simple analgesics more than two days a week may develop chronic daily headaches as a result."
Part of the problem is that over-the-counter pain pills kick in quickly to provide fast relief, but that relief also disappears quickly and encourages re-dosing. "Patients find they need higher and higher doses but are getting less and less relief," says Lay.
You need to go cold turkey. "You need to be off them for at least two weeks before treatment will be effective and, for most patients, that's difficult to do on their own," says Lay. "Generally, we have them discontinue their medications and then substitute longer-acting pain medications, such as prescription anti-inflammatories, to help with daily headaches." Check with your doctor for possible remedies.
The American Academy of Ophthalmology estimates that up to 20 percent of Americans suffer from dry eyes. "Most people try to self-treat and grab the first thing off the shelf that promises to get the red out," says Dr. John Sheppard, a professor of ophthalmology at Eastern Virginia Medical School in Norfolk. "It's the worst thing you can do."
Instead of moisturizing the eye, the vasoconstrictors in these products constrict blood flow to the eye. You can easily become hooked on them within a day or two. And if you stop using them, you'll experience a rebound effect where your eyes become much more red and itchy than they were before.
That's what happened to Anne Cardano, of Cape Charles, Virginia, an avid gardener. "The combination of gardening and pollens in the air made my eyes very irritated," she says. Vasoconstrictors made it worse.
Try using preservative-free artificial teardrops that moisturize and protect the eye. Ask your pharmacist for a recommendation. "Artificial tears replace missing tears and provide a better surface to reduce inflammation," says Sheppard. "They also wash away allergens, irritants, and pollutants."
Keep the artificial tears in the refrigerator for an extra soothing and refreshing effect. Don't use artificial tears for more than a couple days if they're not producing results. See your doctor. There's probably something else causing your discomfort, such as a foreign body in the eye.
"Medicated lip balms with menthol, camphor, and phenol can lead to dryness, irritation, and scaling," says Dr. Joshua Fox, director of the Institute of Advanced Dermatology in Roslyn, New York, and a spokesman for the American Academy of Dermatology. "Allergies to topical analgesics in lip balms can also aggravate and dry the lips." Flavored lip balms can promote heavy-duty lip-licking, something that also dries your lips out.
Match what your lips need to the right product. For example, choose a medicated lip balm for a cold sore, but after it has healed switch to a moisturizing lip coating. "Choose petroleum-based products to avoid an allergic reaction," says Fox.
"Lip balms with natural ingredients like beeswax, shea, and cocoa butter are especially kind to lips," says Melinda Minton, executive director of the Spa Association in Fort Collins, Colorado.
Originally published in Better Homes and Gardens magazine, April 2004.